Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment for bone problems
Oct 3, 2008

Im a 47-year old male who was diagnosed with HIV in 1988; currently Im on a new regimen and things are going pretty well, with viral load undetectable and t-cells at 220. However, about 18 months ago, all of a sudden I suffered multiple stress fractures in my feet, with no apparent trauma (and Im not a runner). I was on crutches for a couple of months and had about 3 months of physical therapy. I also began to see an endocrinologist, who did a bone density scan and diagnosed osteopenia. He put me on Fosamax, 70 mg. once a week, and I have been doing that for about a year now. The doctor recently did another bone scan, and found that my bone density was about the same as it was about a year ago, which is good in that it hasnt gotten worse, but disappointing in that the Fosamax doesnt seem to have made much difference. The doctor even talked about discontinuing the Fosamax, but when I saw him for a follow-up last week, he said he wanted me to start on a two-year course of daily injections of Forteo, a parathyroid hormone used to treat severe osteoporosis. I was surprised, because I have osteopenia, not osteoporosis, but he said individuals who have already had fractures are at greater risk of having another fracture, and that this was definitely the way to go. I know that there are increasing concerns about the bone health of people with HIV; have you heard of other HIV patients being treated with Forteo? Since Im otherwise in good health and lead a normal life, I find it hard to believe that Id need this kind of drastic treatment. Im not sure what to do at this point.

Response from Dr. Henry

I am aware of other HIV+ patient who have been prescribed Forteo for osteoporosis in the setting of HIV infection with reasonable results though data is limited and no major studies have been done. Supplementation with vitamin C and calcium is also important (check vitamin D levels) for optimal response to Fosamax. Often low testosterone levels contribute to the bone loss so replacement therapy may be helpful when that is a factor. Osteopenia/osteoporosis is common in HIV+ persons including males and is now starting to to get the attention the problem warrants. KH



Previous
purulent rash
Next
CD4 count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement